A recent report published in the American Journal of Case Reports describes the cases of 2 young patients who developed non-cardiogenic pulmonary edema (NCPE) and required ventilator support following the administration of several doses of naloxone for the treatment of opioid overdose.

Naloxone is the mainstay therapy for reversing the effects of opioid overdose. At normal doses, the drug’s adverse effects are minimal, with the majority being attributed to acute withdrawal effects. However, adverse events such as acute pulmonary edema, ventricular arrhythmias, and cardiac arrest have been previously reported when larger naloxone doses are used or when the drug is infused rapidly.

In this series, the authors presented the cases of 2 young patients who developed NCPE and required ventilator support after being administered several doses of naloxone following opioid overdose. “Both our patients required frequent dosing due to insufficient response or owing to the washout of the nalox­one effect shortly after, given its short half-life,” the authors explained.

The first patient was a 29-year-old male with a history of heroin abuse who presented to the emergency department (ED) twice in one day and received a total of 8mg of naloxone before he became responsive. Following the treatment, he was short of breath and developed hypoxemia.


Continue Reading

The patient was intubated and examination revealed bilateral basal crepitations, altered arterial blood gas levels, and bilateral infiltrates on chest radiography, indicating pulmonary edema. After receiving furosemide 40mg intravenous (IV), the patient was extubated and chest radiography revealed resolution of pulmonary infiltrates.

The second patient was a 37-year-old male with a history of heroin and cocaine abuse who presented to the ED with a suspected heroin overdose. “In the field the patient was given 2mg of naloxone, but remained obtunded in the ED and was giv­en 0.4mg naloxone,” the authors reported. Although the patient’s mental status then improved, he became hypoxic and eventually required bilevel positive airway pressure (BiPAP).

Sinus tachycardia was observed using cardiac electrocardiography and diffuse reticulonodular opacities were seen on chest X-ray. The patient decompensated and was transferred to the intensive care unit because of a low threshold for endotracheal intubation. He significantly improved after receiving furosemide 40mg IV and was later weaned off of the BiPAP.

“Although the administered doses were different, both patients developed the adverse effect of NCPE and required ventilator support,” the authors noted, adding that the findings suggest a dose-dependent relationship.

Reference

Al-Azzawi M, Alshami A, Douedi S, Al-Taei M, Alsaoudi G, Costanzo E. Naloxone-induced acute pulmonary edema is dose-dependent: A case series. Am J Case Rep. 2021; doi: 10.12659/AJCR.929412.